Montana, 2012High Wind in Montana, June 6, 2012
June 6, 2012 · NWS TFX · 1 event in 1 county or zone
Strong winds developed over the Northern Rocky Mountain front and its eastern slopes.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed over the Northern Rocky Mountain front and its eastern slopes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 1:37 PM MST, 52 minutes earlier.
Area forecast discussion, Jun 6, 1:37 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT WED JUN 6 2012
.DISCUSSION...
TONIGHT NIGHT THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CENTER
WILL CONTINUE TO MOVE NORTH WHILE...TO THE WEST...ANOTHER LOW
PRESSURE TROF WILL MOVE OVER THE WEST COAST. WINDS WILL DIMINISH
QUICKLY ACROSS THE PLAINS THIS EVENING AS THE SURFACE PRESSURE
GRADIENT RELAXES. WEAK HIGH PRESSURE WILL BUILD AND KEEP THE REGION DRY
ON THURSDAY BEFORE HEIGHTS BEGIN TO FALL AGAIN THURSDAY NIGHT.
STRONG WINDS ALOFT WILL CROSS THE ROCKIES THURSDAY NIGHT ALTHOUGH
THE LOW PRESSURE CENTER WILL REMAIN WELL WEST OVER THE WEST COAST OF
WASHINGTON. SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION THE
AIR MASS WILL BECOME SLIGHTLY UNSTABLE FRIDAY AFTERNOON. ZELZER
FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE CONTINUES TO BE GOOD
AGREEMENT AMONG THE LONG RANGE MODELS WITH THE GENERAL TREND DURING
THIS PERIOD. HAVE THEREFORE BEEN STEADILY INCREASING THE CHANCE OF
PRECIPITATION FRIDAY NIGHT AND AGAIN SATURDAY NIGHT THROUGH SUNDAY
NIGHT. MOISTURE AHEAD OF AN APPROACHING PACIFIC LOW PRESSURE SYSTEM
WILL COMBINE WITH A STRONG ASSOCIATED COLD FRONT TO KEEP A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE TFX CWA FRIDAY NIGHT.
THE CHANCE DECREASES TEMPORARILY ON SATURDAY AS THE CORE OF THE
SYSTEM MOVES OVER THE AREA AND AN APPROACHING CANADIAN COLD FRONT
CAUSES WESTERLY DOWNSLOPE WINDS TO INCREASE. IN THE WAKE OF THE
SYSTEM...A MORE UNSETTLED NORTHWEST FLOW ALOFT WILL COMBINE WITH THE
PASSAGE OF A CANADIAN COLD FRONT TO SHIFT THE BREEZY SURFACE WINDS
MORE NORTHERLY...ALLOWING UPSLOPE ENHANCEMENT TO BRING ANOTHER GOOD
CHANCE FOR PRECIPITATION TO THE AREA SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE PASSAGE OF THE INITIAL PACIFIC COLD FRONT AND THE
SECONDARY CANADIAN COLD FRONT WILL KEEP TEMPERATURES ABOUT 10
DEGREES COOLER THAN SEASONAL AVERAGES DURING THIS TIME.
HOWEVER...TEMPERATURES WILL WARM BACK UP TO NEAR TO SLIGHTLY ABOVE
NORMAL BEGINNING ON MONDAY AS A WEAK UPPER LEVEL RIDGE OF HIGH
PRESSURE MOVES INTO THE AREA. THERE WILL BE WEAK DISTURBANCES AND
ASSOCIATED MOISTURE MOVING THROUGH THE TFX CWA DURING THIS
TIME...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING
SHOWERS/THUNDERSTORMS ACROSS THE AREA. COULSTON
&&
.AVIATION...
UPDATED 1145Z.
AN UPPER LEVEL DISTURBANCE CONTINUES TO TRACK NORTH ALONG THE ROCKY
MOUNTAIN FRONT AND IS RESPONSIBLE FOR THE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE NORTHWEST PORTION OF THE COUNTY
WARNING AREA. AS THE DISTURBANCE MOVES FURTHER NORTH...PRECIPITATION
WILL GRADUALLY DECREASE AFTER 18Z. GUSTY WESTERLY SURFACE WINDS WILL
DEVELOP OVER THE PLAINS WITH THE STRONGEST WINDS ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. SNOW WILL ALSO FALL OVER
THE HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT. VFR CONDITIONS
PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND/OR
THUNDERSTORMS. WESTERN MOUNTAINS WILL BE OBSCURED AT TIMES.
&&
.HYDROLOGY...HEAVY RAIN OVER THE HEADWATERS OF THE SUN RIVER
HAS CAUSED OUTFLOW FROM GIBSON DAM TO INCREASE. SIGNIFICANT RISES
ALONG THE SUN RIVER CAN BE EXPECTED DURING THE NEXT FEW DAYS.
THESE RISES ARE EXPECTED TO CAUSE MINOR FLOODING ALONG THE SUN RIVER
THIS TONIGHT THROUGH SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 74 47 70 / 0 0 10 20
CTB 36 71 46 65 / 10 0 10 30
HLN 40 75 48 72 / 10 0 10 20
BZN 33 74 42 76 / 0 10 10 20
WEY 26 66 36 66 / 0 0 10 20
DLN 33 72 43 71 / 0 10 10 20
HVR 40 76 49 76 / 10 10 10 20
LWT 38 71 44 74 / 0 10 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT.
A FLOOD WARNING UNTIL SATURDAY FOR THE SUN RIVER
&&
SHORT TERM...ZELZER
LONG TERM...COULSTON
AVIATION...BRITTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 9:11 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1011 AM MDT WED JUN 6 2012
MTZ009-071615-
NORTHERN ROCKY MOUNTAIN FRONT-
1011 AM MDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
THE NORTHERN ROCKY MOUNTAIN FRONT.
A WINTER WEATHER ADVISORY IS ALSO IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR THE MARIAS PASS AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ010-071615-
EASTERN GLACIER-
1011 AM MDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
EASTERN GLACIER COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-011-013>015-044>055-071615-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1011 AM MDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ012-071615-
CASCADE-
1011 AM MDT WED JUN 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR SUN RIVER NEAR SIMMS AND VAUGHN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLOOD WARNING FOR THE SUN RIVER NEAR SIMMS AND VAUGHN WILL
CONTINUE THROUGH SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 6, 8:38 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MDT WED JUN 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD WHITE SULPHUR SPRINGS 46.55N 110.90W
06/05/2012 MEAGHER MT PUBLIC
TWO REPORTS OF FUNNEL LIFTING AND DROPPING AND ONE
REPORT OF UNCONFIRMED TORNADO
0344 PM HAIL WHITE SULPHUR SPRINGS 46.55N 110.90W
06/05/2012 E1.50 INCH MEAGHER MT TRAINED SPOTTER
ESTIMATED PING PONG BALL SIZE HAIL
0344 PM HAIL WHITE SULPHUR SPRINGS 46.55N 110.90W
06/05/2012 E1.75 INCH MEAGHER MT LAW ENFORCEMENT
SHERIFF OFFICE REPORTS GOLF BALL SIZE HAIL IN WHITE
SULPHUR SPRINGS FALLING AT THE SHERIFF OFFICE.
0350 PM HAIL WHITE SULPHUR SPRINGS 46.55N 110.90W
06/05/2012 E1.00 INCH MEAGHER MT TRAINED SPOTTER
0358 PM HAIL 4 W BOZEMAN 45.68N 111.13W
06/05/2012 E0.75 INCH GALLATIN MT PUBLIC
ESTIMATED 0.75 INCH HAIL REPORTED ALONG FRONTAGE ROAD
WEST OF BOZEMAN
0417 PM HAIL WHITE SULPHUR SPRINGS 46.54N 110.90W
06/05/2012 M2.00 INCH MEAGHER MT TRAINED SPOTTER
HAIL MEASUED AT 2.0 INCHES
0441 PM HAIL WOLF CREEK 47.01N 112.07W
06/05/2012 E0.88 INCH LEWIS AND CLARK MT PUBLIC
DIME TO NICKEL SIZE HAIL FALLING IN THE WOLF CREEK
AREA.
0445 PM HAIL 3 N WOLF CREEK 47.05N 112.07W
06/05/2012 E0.88 INCH LEWIS AND CLARK MT TRAINED SPOTTER
NICKEL SIZE HAIL FALLING NORTH OF WOLF CREEK.
0455 PM HAIL BELGRADE 45.78N 111.18W
06/05/2012 E0.25 INCH GALLATIN MT TRAINED SPOTTER
0500 PM HAIL 3 ESE WOLF CREEK 46.99N 112.01W
06/05/2012 E1.25 INCH LEWIS AND CLARK MT PUBLIC
HAIL UP TO WALNUT SIZE IN THE HOLTER LAKE AREA.
0530 PM HAIL 7 SSW UTICA 46.87N 110.14W
06/05/2012 E1.75 INCH JUDITH BASIN MT TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED BY TRAINED SPOTTER
0540 PM HAIL SHERIDAN 45.46N 112.19W
06/05/2012 E0.25 INCH MADISON MT EMERGENCY MNGR
PEA SIZE HAIL AND WIND GUSTS AROUND 45 MPH IN THE
SHERIDAN AREA.
0541 PM TORNADO HOBSON 47.00N 109.87W
06/05/2012 JUDITH BASIN MT PUBLIC
TORNADO SPOTTED ON THE GROUND WITH DAMAGE
0541 PM TSTM WND DMG 3 WSW HOBSON 46.99N 109.92W
06/05/2012 JUDITH BASIN MT PUBLIC
LARGE GARAGE FLATTENED
0550 PM HAIL 2 NW BENCHLAND 47.10N 110.06W
06/05/2012 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
ESTIMATED 1.0 INCH HAIL WITH ROTATION IN SE CORNER OF
WALL CLOUD
0555 PM TSTM WND GST 7 SW BELT 47.31N 111.03W
06/05/2012 E50 MPH CASCADE MT TRAINED SPOTTER
ESTIMATED 50 MPH WINDS
0600 PM HAIL 4 NNE WINDHAM 47.13N 110.11W
06/05/2012 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
0600 PM HEAVY RAIN 4 NNE WINDHAM 47.13N 110.11W
06/05/2012 M1.15 INCH JUDITH BASIN MT TRAINED SPOTTER
0618 PM HAIL DENTON 47.32N 109.95W
06/05/2012 E1.75 INCH FERGUS MT FIRE DEPT/RESCUE
ESTIMATED GOLF BALL SIZE HAIL WITH FUNNEL CLOUD
OBSERVED
0653 PM TORNADO COFFEE CREEK 47.35N 110.08W
06/05/2012 FERGUS MT LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT CONFIRMED TORNADO ON GROUND WITH
LARGE PATH AND DAMAGE
0655 PM HAIL 16 E GERALDINE 47.60N 109.92W
06/05/2012 E1.00 INCH CHOUTEAU MT PUBLIC
ESTIMATED 1.0 INCH PLUS SIZE HAIL
0733 PM TORNADO BIG SANDY 48.18N 110.11W
06/05/2012 CHOUTEAU MT TRAINED SPOTTER
SPOTTER CONFIRMED CONE TORNADO
0733 PM TORNADO 8 SE BIG SANDY 48.10N 109.99W
06/05/2012 CHOUTEAU MT TRAINED SPOTTER
SPOTTER CONFIRMED CONE TORNADO APPROX 8 MILES SSE OF
BIG SANDY
0733 PM TORNADO BIG SANDY 48.18N 110.11W
06/05/2012 CHOUTEAU MT LAW ENFORCEMENT
REPORT OF TREE DAMAGE AND A TREE THAT FELL ONTO A HOUSE
0735 PM HAIL 5 N LOMA 48.01N 110.50W
06/05/2012 E0.50 INCH CHOUTEAU MT TRAINED SPOTTER
0758 PM HAIL 8 W BIG SANDY 48.18N 110.29W
06/05/2012 E1.25 INCH CHOUTEAU MT TRAINED SPOTTER
0850 PM HEAVY RAIN RUDYARD 48.56N 110.56W
06/05/2012 M1.00 INCH HILL MT TRAINED SPOTTER
MEASURED 1 INCH IN 15 MINUTES
0900 PM TSTM WND GST 8 WSW FAIRFIELD 47.58N 112.15W
06/05/2012 E50 MPH TETON MT TRAINED SPOTTER
REPORT OF AT LEAST 50 MPH WIND GUSTS
0900 PM HEAVY RAIN 20 N INVERNESS 48.85N 110.69W
06/05/2012 M1.10 INCH HILL MT TRAINED SPOTTER
PEA SIZE HAIL ALSO REPORTED
0915 PM HAIL GEYSER 47.27N 110.49W
06/05/2012 E0.88 INCH JUDITH BASIN MT TRAINED SPOTTER
NICKEL SIZE HAIL AND 0.50 INCHES OF RAIN
0930 PM HEAVY RAIN 8 WSW FAIRFIELD 47.58N 112.15W
06/05/2012 M1.08 INCH TETON MT TRAINED SPOTTER
RAIN FELL IN LESS THAN ONE HALF HOUR.
0935 PM HAIL FORT BENTON 47.83N 110.66W
06/05/2012 E0.50 INCH CHOUTEAU MT TRAINED SPOTTER
HALF INCH HAIL JUST WEST OF FORT BENTON.
1000 PM TSTM WND GST 3 SW CONRAD 48.14N 111.99W
06/05/2012 E55 MPH PONDERA MT PUBLIC
ESTIMATED 55 MPH WINDS AND HEAVY RAIN.
1015 PM TSTM WND GST CONRAD 48.17N 111.95W
06/05/2012 M55 MPH PONDERA MT AWOS
55 MPH AT THE CONRAD AIRPORT.
0614 AM HEAVY RAIN 4 NNE THE KNEES 48.08N 111.26W
06/06/2012 M0.64 INCH CHOUTEAU MT TRAINED SPOTTER
OVERNIGHT STORM TOTAL
0735 AM HEAVY RAIN SHELBY 48.51N 111.86W
06/06/2012 M1.20 INCH TOOLE MT CO-OP OBSERVER
OVERNIGHT TOTAL
&&
BRITTONHigh Wind, Toole
- When
- June 6, 2:29 PM MST to 9:00 PM MST
- Where
- Toole forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Wind gust to 50 knots (58mph) was measure at the Sweet Grass DOT site 6 miles NNW of Sunburst.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 6, 2012$160 million · EF0 · 39 events
- Hail and Damaging Winds in Texas, June 6 to 7, 2012$469,000 · 2 in hail · 32 events
- Flash Flood and Heavy Rain in Georgia, June 6 to 7, 20121 injured · $750,000 · 8 events
- Hail and Damaging Winds in Texas, June 6, 2012$35,000 · 1 in hail · 8 events
- Flooding and Hail in Texas, June 6, 2012$35,000 · 1 in hail · 7 events
- Flash Flood and Hail in Colorado, June 6, 20121.75 in hail · 31 events
- Coastal Flood in Georgia, June 6, 2012$25,000 · 2 events
- Flooding in Idaho, June 6, 2012$15,000 · 2 events
- Hail and Damaging Winds in Florida, June 6, 2012$1,000 · 1 in hail · 10 events
- Lightning Strike in Florida, June 6, 20121 injured · 1 event
- Flash Flood and Hail in Wyoming, June 6 to 7, 20122 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 6, 201256 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396839.